EconPapers    
Economics at your fingertips  
 

Estimation of the discontinuous leverage effect: Evidence from the NASDAQ order book

Markus Bibinger, Christopher Neely () and Lars Winkelmann

Journal of Econometrics, 2019, vol. 209, issue 2, 158-184

Abstract: An extensive empirical literature documents a generally negative relation, named the “leverage effect,” between asset returns and changes of volatility. It is more challenging to establish such a return–volatility relationship for jumps in high-frequency data. We propose new nonparametric methods to assess and test for a discontinuous leverage effect — i.e. a covariation between contemporaneous jumps in prices and volatility. The methods are robust to market microstructure noise and build on a newly developed price-jump localization and estimation procedure. Our empirical investigation of six years of transaction data from 320 NASDAQ firms displays no unconditional negative covariation between price and volatility cojumps. We show, however, that there is a strong and significant discontinuous leverage effect if one conditions on the sign of price jumps and whether the price jumps are market-wide or idiosyncratic.

Keywords: High-frequency data; Market microstructure; News impact; Market-wide jumps; Price jump; Volatility jump (search for similar items in EconPapers)
JEL-codes: C13 C58 (search for similar items in EconPapers)
Date: 2019
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304407619300016
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Estimation of the discontinuous leverage effect: Evidence from the NASDAQ order book (2017) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:econom:v:209:y:2019:i:2:p:158-184

Access Statistics for this article

Journal of Econometrics is currently edited by T. Amemiya, A. R. Gallant, J. F. Geweke, C. Hsiao and P. M. Robinson

More articles in Journal of Econometrics from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

 
Page updated 2019-07-20
Handle: RePEc:eee:econom:v:209:y:2019:i:2:p:158-184